The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Nivo and productive cough

Forums General Melanoma Community Nivo and productive cough

  • Post
    Threefitty
    Participant

      I'm 7 months into a  blind CT and believed to be in an Opdivo only arm. (Stage 3B, adjuvent tx)

      From about month 2, I have had a "productive cough" (clear phlegm).

      Never gets too annoying. But when I lay down at night I "wheeze and gurgle" lightly and have this weird little noticable extra aspiration noise at the end of exhaling that is like nothing I ever experienced. Maybe that's how we breathe, I just never heard it before.

      MD is not overly concerned and it has now been pretty constant for 5 months. Nothing discomforting or alarming as to pneumonitis, but something.

      I thought I read someone mention "wheezing" and nivo. So I am wondering if others are experiencing or have experienced this "light side effect", and whether it remained stable or dissipated after treatment stopped.

      The balance of my own Opdivo report, FWIW2U, is no meaningful side effects aside from thyroid medication now being necessary.

      Happy Travels,

       

      Dave S.

       

       

    Viewing 1 reply thread
    • Replies
        guynamedbilly
        Participant
          I haven’t experienced that, but I wouldn’t be surprised. If your immune system is in overdrive, then anything like that could be exaggerated.
          Bubbles
          Participant

            Hi Dave!  Glad you are doing fairly well overall.  Yes, though it is a bit hard to tell during this time of year in the midst of cold and flu season, it is very likely that you have developed a mild pneumonitis (which is only a fancy medical term to describe inflammation in the lungs) from your immunotherapy.  This occurs in many immunotherapy patients.  Initially, they were very worried about folks like me with known asthma taking it…but we down played that part  and carried on!!!  When on nivo for 2 1/2 years I can look back and see very clearly that I had increased problems with a wheeze and cough after infusions were administered.  I developed outright pneumonitis visible on scans (gives the lungs a look characterized as a "ground glass appearance" by radiologists) later in my course.  But, I, like many other folks, benefited by simple inhalations of albuterol via inhalers or nebulization.  You could ask your doctor to prescribe a basic albuterol inhaler to see if a couple puffs two – three times a day helps.  It won't cause you harm and if it works….you'll feel better!

            To answer your last question…my s/s of wheeze gradually worsened during my time on nivo.  However, after coming off of it (though I still have occasional problems given my status as an asthmatic) my episodes of wheeze have dramatically lessened!

            I wish you my best.  celeste

        Viewing 1 reply thread
        • You must be logged in to reply to this topic.
        About the MRF Patient Forum

        The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

        The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.